Radiation Oncologist Questions Radiation Therapy

My skin looks burnt after a radiation therapy session?

I had my second radiation session for my breast cancer. I came back home and I saw the skin around my breasts looking darker and pigmented. Should I check with my oncologist or is it normal in such treatments?

9 Answers

Yes it’s calked Radiation Dermatotis and you should be using Aloe or Coconut Oil daily after the Radiation Treatment twice a day at least

If it’s severe , then we sonetimes prescribe Silvadene Cream or A Steroid Cream

Avoid Hot showers and avoid Wearing Wirre Bras Made with polyester

Wear Cotton Tank Tops
These are common side effects after breast radiation. Your radiation oncologist will be able to provide you medications to manage the skin reaction.
Dear Concerned Patient,

It is normal to experience hyper-pigmentation (darkening) of the skin during the course of radiation. We usually detect skin hyper-pigmentation during breast radiation, after 1-2 weeks of radiation treatment. However, this timeline varies and is dependent on several factors, including skin type. I would recommend entering a discussion with your oncologist about skin moisturizing creams that can be applied during treatment.

Best regards,

Dr. EB
Not normal to be burned in appearance after 2 treatments. Probably it is a flushing reaction with the blood supply. Show it to your RadOnc doctor.
Most people don’t show skin changes for at least a week, but there is significant variability. I would check with your MD.

Roger Macklis
Skin hyperpigmentation and redness are normal reaction to breast irradiation, however, it usually develops towards 3-5 weeks of treatment. Early reaction (after the second treatment) may manifest increased skin sensitivity. It doesn’t mean you should discontinue radiation therapy, but take good care of your skin. You can apply pure Aloe Vera juice or gel to your skin 3-4 times a day and Aquaphor cream in the morning and before going to bed at night. You should also make sure that your skin is clean and dry while you're getting radiation treatment.

It is very unusual to have skin changes after second treatment. You should check with your oncologist.
I am assuming that by "second radiation session" you mean you have only had two treatments. If this is the case, the skin changes you are seeing are not from the radiation. The radiation side effects are cumulative, slow to onset, and typically don't start until about the second week of treatment.
Prevention is always better than cure. I advise my patients to apply moisturizing skin lotion from day 1 and every day after each Radiation treatments, until such time that you see no more discoloration or redness/breakdown of the skin. If you do so, your skin will heal completely.